Hail, Deaf Smith
- When
- May 17, 4:50 AM CST to 4:51 AM CST
- Where
- Deaf Smith County, 2.27 mi W of Hereford Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.850, -102.360
Severe thunderstorms developed and moved across the southwestern Texas Panhandle during the morning hours. but no damage or injures were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed and moved across the southwestern Texas Panhandle during the morning hours. These storms produced large hail...but no damage or injures were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 3:37 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 437 AM CDT MON MAY 17 2010 .DISCUSSION... CHANCES FOR CONVECTION WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY THROUGH WEDNESDAY WILL BE THE MAIN FORECAST CONCERNS THIS MORNING. SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED THIS MORNING WITH AID OF THE LOW LEVEL JET. EXPECT THIS CONVECTION TO CONTINUE TO MOVE SOUTHEASTWARD ACROSS THE PANHANDLES THROUGHOUT THE MORNING AND HAVE ACCOUNTED FOR THIS IN THE LATEST GRIDS. OTHERWISE...LOW LEVEL FLOW WILL BECOME MORE SOUTHEASTERLY UPSLOPE AS THE DAY PROGRESSES. GIVEN RELATIVELY MOIST ATMOSPHERE IN PLACE ACROSS THE PANHANDLES...EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN LATE THIS AFTERNOON INTO THE EVENING HOURS. WOULD NOT BE SURPRISED TO SEE SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS AS SUFFICIENT SHEAR WILL BE COUPLED WITH INCREASING INSTABILITY. CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THE EVENING AND OVERNIGHT HOURS AS LOW LEVEL JET DEVELOPS. UPPER LEVEL FLOW WILL BECOME MORE SOUTHWESTERLY HEADING INTO TUESDAY IN ADVANCE OF APPROACHING UPPER LEVEL TROUGH. SURFACE TROUGH LOOKS TO SET UP ACROSS SOUTHEASTERN COLORADO AND EASTERN NEW MEXICO BY TUESDAY AFTERNOON. LATEST RUNS OF THE NAM AND GFS IN FAIRLY GOOD AGREEMENT WITH THE DRYLINE PLACEMENT DURING THE AFTERNOON HOURS TUESDAY. BOTH DEPICT THE DRYLINE HANGING AROUND THE NEW MEXICO AND TEXAS STATE LINE...WITH AMPLE MOISTURE DOWNSTREAM. FORECAST PWAT VALUES ARE BETWEEN 1.00 AND 1.25 INCHES ACROSS MUCH OF THE AREA COURTESY OF PERSISTENT SOUTHEASTERLY UPSLOPE FLOW. INCREASING DEEP LAYER SHEAR AOA 45 KNOTS AND MODEST INSTABILITY WILL ONCE AGAIN LEAD TO A CHANCE OF STRONG TO SEVERE THUNDERSTORMS. OF CONCERN THOUGH...IF LOW CLOUDS DO DEVELOP DURING THE MORNING HOURS AND ARE TOUGH TO ERODE THIS COULD AFFECT SEVERE POTENTIAL ON TUESDAY. YET MORE THUNDERSTORMS APPEAR IN STORE ON WEDNESDAY AS SURFACE TROUGH AND DRYLINE ARE PUSHED TO THE EAST INTO THE PANHANDLES. HERE IS WHERE SOME DIFFERENCES BEGIN TO CREEP UP...WITH THE NAM HOLDING THE DRYLINE BACK UP A BIT WHILE THE GFS SHOVES IT OUT OF THE EASTERN ZONES BY 00Z THURSDAY AS COLD FRONT MOVES INTO THE REGION. FOR NOW...WILL KEEP THE INHERITED POPS IN TACT AND TAKE A MIDDLE OF THE ROAD APPROACH. ANY SEVERE WEATHER THREAT FOR WEDNESDAY SHOULD SHIFT TO THE EASTERN ZONES BUT WILL COMMENT THAT TUESDAY/S CONVECTION COULD END UP COMPLICATING THE FORECAST FOR WEDNESDAY. ONE CHANGE TO THE FORECAST THIS MORNING WAS TO REMOVE POPS DURING THE THURSDAY TIME FRAME. MEDIUM RANGE GUIDANCE WANTS TO MOVE THE COLD FRONT THROUGH THE PANHANDLES BY 12Z THURSDAY SO FELT COMFORTABLE ENOUGH TO REMOVE THEM. BRIEF UPPER LEVEL RIDGING SETS UP ACROSS THE PANHANDLES LATE THURSDAY NIGHT INTO FRIDAY IN ADVANCE OF THE NEXT STRONG UPPER LEVEL TROUGH. THIS WILL LEAD TO INCREASING SOUTHWEST FLOW FLOW ALOFT AND THE SURFACE TROUGH DEVELOPING BY THE END OF THE WORK WEEK INTO THE WEEKEND...ALONG WITH WARMING TEMPERATURES. GUIDANCE SUGGESTS TEMPERATURES INCREASING INTO THE UPPER 80S AND LOWER 90S BY SATURDAY. INHERITED POPS ACROSS THE EASTERN ZONES ON FOR DRYLINE THUNDERSTORMS ON SATURDAY APPEAR FINE ATTM...WITH WINDS RAMPING UP AS WELL. TAB && .FIRE WEATHER... NO FIRE WEATHER CONCERNS EXPECTED THROUGH THURSDAY. TAB && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 76 57 74 57 76 / 30 30 50 50 20 BEAVER OK 76 55 67 56 71 / 30 50 60 60 40 BOISE CITY OK 75 53 73 52 71 / 30 40 40 40 30 BORGER TX 77 60 73 59 76 / 30 40 50 50 30 BOYS RANCH TX 75 58 79 56 78 / 30 30 30 30 10 CANYON TX 75 56 79 57 78 / 30 30 40 40 10 CLARENDON TX 78 59 78 58 80 / 30 40 50 50 20 DALHART TX 75 54 74 55 72 / 30 30 40 40 20 GUYMON OK 76 54 69 55 71 / 30 40 50 50 30 HEREFORD TX 75 55 81 56 79 / 30 30 30 30 10 LIPSCOMB TX 76 57 69 57 72 / 30 50 60 60 30 PAMPA TX 76 58 72 57 74 / 30 40 50 50 30 SHAMROCK TX 78 60 71 59 79 / 30 40 60 60 30 WELLINGTON TX 76 61 75 61 79 / 30 40 50 50 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 252 AM CDT MON MAY 17 2010 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 252 AM CDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE MAINLY ALONG AND WEST OF A KENTON TO GOODNIGHT LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HOWEVER...A BRIEF TORNADO WILL BE POSSIBLE MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN... THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AND SATURDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME SEVERE ON TUESDAY OR WEDNESDAY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT...AND AGAIN TUESDAY AND TUESDAY NIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 142 AM CDT MON MAY 17 2010 TXZ001-006-170745- DALLAM TX-HARTLEY TX- 142 AM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT FOR HARTLEY AND DALLAM COUNTIES. AT 135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WARE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 240 AM CDT MON MAY 17 2010 TXZ011-016-170845- OLDHAM TX-DEAF SMITH TX- 240 AM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT FOR DEAF SMITH AND OLDHAM COUNTIES. AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 21 MILES NORTHWEST OF ADRIAN...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 344 AM CDT MON MAY 17 2010 TXZ011-016-170945- OLDHAM TX-DEAF SMITH TX- 344 AM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 AM CDT FOR DEAF SMITH AND OLDHAM COUNTIES. AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 6 MILES WEST OF ADRIAN...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 444 AM CDT MON MAY 17 2010 TXZ011-016-017-171045- OLDHAM TX-RANDALL TX-DEAF SMITH TX- 444 AM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 AM CDT FOR DEAF SMITH...RANDALL AND OLDHAM COUNTIES. AT 439 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF SIMMS...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Amarillo radar (KAMA), 73 km away, was scanning. The volume nearest the first event began at 10:51 UTC.
3 hail. Local standard time, as filed.
The public reported hail covering the road near Farm to Market Road 1259 and County Road 5.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226141, 226142, 226143.